Upper eyelid retraction disclosed after edrophonium chloride administration in a patient with Graves' orbitopathy and myasthenia gravis
Hyera Kang,1,2 Yasuhiro Takahashi,1 Masayoshi Iwaki,1 Shinichi Asamura,3 Hirohiko Kakizaki,1
1Department of Ophthalmology, Aichi Medical University, Nagakute, Aichi, Japan; 2Department of Ophthalmology, Presbyterian Medical Center, Jeonju, Korea; 3Department of Plastic and Reconstructive Surgery, Kinki University School of Medicine, Osaka-Sayama, Osaka, Japan
Abstract: Patients with Graves' orbitopathy have a higher probability of myasthenia gravis than does the normal population. Overlapping clinical features cause diagnostic confusion in such a situation. We herein report a patient with Graves' orbitopathy and myasthenia gravis (GO-MG) with normal left eyelid height, but in whom upper eyelid retraction was shown after edrophonium chloride administration. Upper eyelid retraction in GO-MG is occasionally masked by a myasthenia effect. The upper eyelid height must be carefully monitored in patients with Graves' orbitopathy to detect the presence of concomitant myasthenia gravis.
Keywords: Graves' orbitopathy, myasthenia gravis, eyelid retraction, edrophonium chloride
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]